Jump to content
CrazyBoards.org

Do all antipsychotics cause weight gain?


Recommended Posts

I'm taking Effexor and Seroquel, Seroquel makes my starving all the time...like wrestle the dog for it's kibbles hungry, but the Effexor makes me not hungry, so I'm not doing to bad on that mix. I was on Zyprexa for three weeks and gained 11 pounds ...I hope that eventually they can jiggle with the  meds enough to bar that side effect

Link to comment
Share on other sites

Abilify and Geodon both tend to be weight-neutral. Seroquel can be a big gainer for some, but for others is neutral. Risperdal also, though generally less of a gainer than Seroquel. Zyprexa is almost guaranteed weight gain.

Of course, the main thing is to treat the problem. Not all APs will be certain to cause you weight gain, but they also might not help whatever the problem at hand is.

When you talk to your doctor about adding an AP, make sure he or she knows that you are concerned about weight gain.

Good luck,

jen

Link to comment
Share on other sites

Abilify has the best reputation, zyprexa the worst, and the rest are somewhere in between. 

Remember they do different things as well though.  Abilify is quite activating whereas zyprexa and seroquel are calming drugs. 

I found with seroquel i gained for the first month, but now its levelling out, i hope. 

I have heard good things about abilify though, so long as it doesnt give you insomnia and agitation.

Link to comment
Share on other sites

Ha!  Don't make me laugh!  I have gained weight on all of them.  You're all lucky.  Try being plus size in the first place then adding one of these drugs and gaining 20 to 30 pounds in a month or less.  I never win.  NEVER!

Link to comment
Share on other sites

Anyone know of a good antipsychotic that does not cause weight gain? I am already heavy enough.

<{POST_SNAPBACK}>

Risperdal is supposed to be weight neutral. However stuff like Seroquel and the others are only a problem (according to what I have read) if you are on a medium to high dose of it for a long time.

Link to comment
Share on other sites

I gained weight on Zyprexa but not on Seroquel or Abilify. I also was not watching what I ate when I was on Zyprexa. I was on a diet while on Abilify and now on Seroquel.

I think it's basically up to the individual but APs probably won't mess with you too much if you remain disciplined. These drugs really demand a lifestyle change if you haven't already made one.

Sorry if I come across as 'preachy' but it is true.

Link to comment
Share on other sites

Are you sure you guys just don't have eating or exercise problems as it is

<{POST_SNAPBACK}>

yes I'm certain I have eating and exercise problems, they just seem to get exacerbated when I'm initially put on most APs.  I can stay at a stable weight otherwise but I'm certainly not a model of fitness or healthy eating normally.

Link to comment
Share on other sites

Are you sure you guys just don't have eating or exercise problems as it is

<{POST_SNAPBACK}>

this is unfair. all antipsychotics are known for weight gain. it is thought to be mediated through histaminergic receptors. yes, it's pissy that they can't make drugs that are side effect free, but don't forget that these are drugs that are made for people with serious, debilitating, life-threatening mental illness and crappy treatment is better than no treatment, and there aren't really many other options. otherwise clozapine would be off the market.

Link to comment
Share on other sites

Anyone know of a good antipsychotic that does not cause weight gain? I am already heavy enough.

<{POST_SNAPBACK}>

Risperdal and Abilify tend to be fairly weight neutral.

For most people, Seroquel is (nearly) weight neutral. But I've read that if it makes you gain weight, it makes you gain A LOT of weight. I'm not sure of that, though.

Most of the typical/classical antipsychotics are weight neutral. I don't know much about them. But maybe haldol would be a good candidate. The newer antipsychotics aren't always better.

Link to comment
Share on other sites

It's all in what you do.  I take 30mg of Zyprexa, 15mg of Abilify and 8mg BID of Perphenizine (old school antipsychotic), and I have lost ten pounds in the last month.

Exercise helps!  You can beat the weight gain of these antipsychotics, I have.

Best,

Chris

Link to comment
Share on other sites

Yeah, with Seroquel, as you mentioned, it generally doesn't cause weight gain for most. However, when it DOES happen, it can be just as bad as Zyprexa.

I took up to 100mg of Seroquel for less than a week and never noticed any increase in appetite nor weight. I took it for sleep, but it didn't keep me asleep through the night as expected, and I was at the most sedating dosage ranges (which are the lower dosages).

With Abilify? not so sure but probably gained some. I took up to 5mg of that recently. I took it with 100mg of Luvox. During the period of taking both, my appetite was pretty large but seemed to go back down when cutting back on Luvox and Abilify. I gained about 4-5 lbs in several weeks, I think. Not sure if I could pinpoint it to Abilify or not, but pointers go to Abilify maybe.

I tended to lose some weight with Geodon on each trial. On 1st trial, 10 lbs. On 2nd trial, 8 lbs.

Zyprexa, which I took for 1 month at 15mg, I gained maybe 10 lbs. Here's the think about the Zyprexa, though. Initially, I used samples for the 1st week. They were the Zydis form (dissolvable). With that form, I didn't gain any weight for first week. When I switched to regular tablets, appetite went up and the weight came on. Strange.

Link to comment
Share on other sites

  • 2 weeks later...

Not much hope here.

I have been on Risperdal for almost two months. While I love the way it helps whatever is wrong with me, I have gained 20 lbs. Thats 10 pounds a month. I am demanding to be taken of this drug on monday. Id rather swim thru depression and hypomania than weigh 250 pounds. At that point Id be sooo depressed id try to kill myself, again.

I took seroquel with no weight gain issues. But it makes me anxious and jittery.

I wont try any other ap after this cuz I refuse to gain another pound.

Good luck

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...